Suicidal Thoughts Attributed to Hallucinations After Taking Tamiflu

Lena Kirakosyan's picture
Charlie Harp

There has been one widely reported case of suicide, thought to have been attributed to side effects of taking Tamiflu, a popular medication used to treat the influenza virus. Another individual almost committed suicide while on the medication. Charlie Harp, a 16-year-old boy, committed suicide, while a 6-year-old girl from Texas attempted to commit suicide. Here are their stories.

Advertisement

The family of Indiana teenager, Charlie Harp, who committed suicide after being diagnosed with the flu, believes that the medication prescribed to him may have been the cause of his actions. Relatives of Charlie Harp told the WXIN channel that the young man did very well academically and was very excited about his participation on the wrestling team.

The family believes that the extreme decision to take his own life may have been because of the serious side effects of the medicine he was taking for influenza. Now, compare this to this story, which eMaxHealth published this morning: Puerto Rican Boy Suffered from Negative Side Effects After Taking Generic Tamiflu.

"He was an incredible child, full of life, happy all the time. You never saw him without a smile on his face," said the child's aunt and guardian, Jackie Ray. The 16-year-old was diagnosed with influenza in January, and like many patients, doctors prescribed Tamiflu. Less than 24 hours after taking the medication, Ray said she sent Charlie a text message, but the young man never responded. Ray's husband discovered that Charlie had committed suicide in the garage of their house.After questioning the young man's behavior and pondering what they had done differently, the couple recalled the new medication that Harp began to take. The couple said that Harp never expressed suicidal thoughts or behaviors and had no signs of depression either. His only change was taking Tamiflu.

The Tamiflu warning label states that pediatric patients may have an increased risk of confusion or abnormal behavior. The couple says they were not properly warned about what that could mean. The young man only took two doses of the medication.

While the family expects answers, the couple expressed that they have found strength in the support of the community and that they hope to spread the message about the possible side effects of the medication, so that other families do not go through the same thing they did.

A spokesman for the manufacturer of Tamiflu said the company can not comment on the specific case, and stated the following. "Neuropsychiatric events have been reported during the administration of Tamiflu in patients with influenza, especially in children and adolescents." The company also added that patients should be monitored closely for behavioral changes.

Advertisement

The manufacturer said that it takes all reports seriously and will carry out a thorough investigation. Family and friends of Charlie Harp have established a GoFundMe account to help with funeral expenses. Here is the link to their GoFundMe page.

The second story is about a 6-year-old girl in northern Texas who contracted influenza. Her parents gave her Tamiflu, whose psychological side effects almost cost her her life. The girl began to hallucinate and escaped from school. She went home and went upstairs to her room. "The window on the second floor was open," the girl's father said in an interview with KTVT. "She was about to jump out the window when my wife ran over and grabbed her."

According to Tamiflu’s website, possible side effects include nausea, vomiting, diarrhea, hives, and dizziness. The list also includes "delusions" and "hallucinations" as possible side effects of the medication, but they are very rare.

In addition, Forbes reported in 2013 that studies on the effectiveness of Tamiflu in treating influenza are defective. Does that mean that Tamiflu caused these symptoms in a 6-year-old child? It is hard to say. Hallucinations are also a symptom of the flu itself. After concerns that Tamiflu was causing hallucinations in children in Japan, the United States Food and Drug Administration conducted a safety review. They wrote in a report that "based on the information available to us, we cannot conclude that there is a relationship between Tamiflu and the pediatric deaths reported."

According to the Tamiflu website, the drug's function is to treat people who have had the flu for two days or less, or who have been exposed but still show no symptoms. The website also says that it is not meant to be a replacement for annual flu vaccines. The side effects on the Texas girl should be short term. The family sent a letter to the FDA about their experience.

What do you think about these two scary stories? Do you think that Tamiflu is the cause, or even that it should be banned? Please write your thoughts in the comments, and let’s keep both families in our thoughts and prayers.

Reference: AztecaAmerica and Noticiasya.

Share this content.

If you liked this article and think it may help your friends, consider sharing or tweeting it to your followers.
Advertisement